MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 18IN 5-0 S/A PS-3 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 18IN 5-0 S/A PS-3 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP500G
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an unknown surgery on an unknown date and suture was used.During the procedure, we have been advised by our supplier (b)(4) to contact johnson and johnson directly regarding a faulty box of sutures purchase.The sutures are ethicon vicryl 5/0 ps-3/8 16mm reverse cutting, 45cm.The issue: the thread keeps detaching from the needle every time we use it.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).H6 component code: g07002 - device not returned.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained via: the investigating team were expecting 2 vcp500g; lot# 103mbh but received (6) vcp500g; lot# 103mbh and (29) lot# 102dbt.Can you please confirm if the lot# 102dbt also belongs to this complaint? response: yes we returned 1 box of lot 103mbh and 3 boxes of lot 102dbt they are all from the one complaint.Please see source data.Dear sir/madam, following up on the email sent by my practice manager, i am dr.(b)(6), principal periodontist at perio perth.I have been using ethicon vicryl sutures for over 13 years and have always found them reliable and easy to handle.Recently, we ordered four boxes of vicryl sutures¿three from (b)(4) and one from (b)(4).After experiencing significant delivery delays, which were already frustrating, we finally received our order.However, upon using these sutures in four separate surgeries, i have noticed a drastic decline in quality that has seriously impacted my clinical procedures.The issues i have encountered include: needles detaching from the threads repeatedly.Sutures exhibiting excessive coiling, even when wet.Increased difficulty in tying knots, with knots frequently coming loose.Rougher texture of the suture material compared to previous batches.These problems were consistent across all four boxes, not limited to a single batch.This significant drop in quality has compromised surgical efficiency, prolonged procedures, and created frustration for both myself and my dental assistant.More critically, it poses a potential risk to patient outcomes, particularly in procedures like gingival grafting and dental implants (the four surgeries that i have done using those sutures), where secure sutures are essential.Given the severity of this issue, i request the following: 1.An immediate investigation into why the quality of these sutures has deteriorated.2.A full refund for the four defective boxes.If this matter is not addressed promptly and satisfactorily, i will have no choice but to escalate my concerns by formally reporting this to the therapeutic goods administration (tga) and the australian competition and consumer commission (accc).Furthermore, if i believe that patient outcomes have been compromised due to the poor quality of these sutures, i will also be submitting a report to the australian health practitioner regulation agency (ahpra).I have attached the invoices for the four boxes we purchased for your reference.I expect a swift response and resolution to this matter.D4: full udi currently unavailable since the exact lot of the suspected device cannot be determined.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).H6 component code: g07002 - device evaluation pending this report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The device upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Corrected data: d4, d9, h6, h11 a manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 7/11/2025.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d4, h3, h6.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.H3 investigational summary: the product was returned to ethicon for evaluation.Two open boxes with twelve representative unopened samples and one open box with seven representative unopened samples were received for analysis.Product code vcp500g.The complaint sample was not received for evaluation.Upon initial inspection of the samples, no external damages were evident on the exterior packaging.Following the sampling plan, a visual inspection was conducted on thirteen samples.The packets were opened, and swage and attachment areas appeared as expected.The sutures were dispensed without problems and examined along the strand to detect any issue related no defects were observed during evaluation.A functional test was performed using instron equipment and the pull force result was above the minimum requirements.The event described could not be confirmed as the device performed without any defect noted.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
VCL+ UD 18IN 5-0 S/A PS-3 PRM MP
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22206492
Report Number2210968-2025-06901
Device Sequence Number15175477
Product Code GAM
UDI-Device Identifier10705031245143
UDI-Public(01)10705031245143(17)290630(10)102DBT
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP500G
Device Lot Number102DBT
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2025
Supplement Date Received by Manufacturer06/16/2025
06/16/2025
Initial Report FDA Received Date06/13/2025
Supplement Report FDA Received Date06/16/2025
07/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown